Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 3, 2021, 8:14 AM EDT for Yadkin County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 8:14 AM EDT (12:14 UTC)
- Expired
- May 3, 2021, 8:30 AM EDT
- In force
- 16 min
- Issued by
- NWS Blacksburg, VA
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
079
WWUS81 KRNK 031214
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
814 AM EDT Mon May 3 2021
NCZ020-031230-
Yadkin-
814 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN YADKIN COUNTY...
At 813 AM EDT, a strong thunderstorm was located near Harmony, or 10
miles northwest of Mocksville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Courtney...
and Huntsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3605 8072 3612 8045 3610 8051 3606 8051
3605 8050
TIME...MOT...LOC 1213Z 250DEG 24KT 3597 8072
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 3, 6:59 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 3, 6:59 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 659 AM EDT Mon May 3 2021 .SYNOPSIS... A low pressure system over western Kentucky will approach the region today with increasing moisture and the opportunity for showers and a few thunderstorms. The weather pattern is expected to remain favorable for showers and thunderstorms through at early Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 AM EDT Monday... Widespread showers and scattered thunderstorms today...marginal threat for severe. A mid-level trough over the lower Ohio Valley will move northeast today with impacts to our region in the form of widespread showers and scattered thunderstorms. A belt of 35-45kt 850-700 mb flow will pass across the region with period of enhanced low level shear during the afternoon and early evening, the vorticity axis passing overhead during the peak heating of the day. A seasonally warm and moist boundary layer will exist (dewpoints have recovered into the upper 50s to lower 60s since yesterday) and this will fuel convective development today. Assuming cloud cover does not suppress the overall instability, a little sun will aid in CAPE of about 1500 J/kg. This is expected to lead to multicell clusters with embedded pulse-like convection which may lead to a large hail and damaging thunderstorm winds. The Storm Prediction Center has the entire forecast area outlooked for a marginal risk for strong to severe storms this afternoon, shear profiles supporting damaging wind, large hail, and potential for an isolated tornado. The mid-level trough is expected to clear the forecast area before midnight, showers diminishing. With partial clearing in the wake of the system, anticipate some patchy fog. A second trough is expected to follow close on the heals of this one, so expect another day of thunderstorm activity Tuesday. Temperatures today and tonight will be mild...the increasing dewpoints keeping the temperatures well above normal at night. Todays highs will be down a few degrees compared to yesterday due to the abundant cloud cover, but with the higher dewpoints, it will feel a lot stickier. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 300 AM EDT Monday... Shortwave energy approaches the area on Tuesday. Strong southwest flow will allow for ample moisture along with widespread temperatures to surge into the 80s. This moisture, along with ample surface heating, aided by favorable bulk shear values will allow for some organized convection to initiate by late morning, lingering into the evening hours. There will be the potential for some storms to become severe and organize into clusters/line segments into early evening, with the main threat being damaging winds. The front will work its way through the region Tuesday night with additional showers/storms but loss of diurnal instability will diminish severe potential. The front is rather sluggish and ensemble guidance indicates showers may linger a bit into early Wednesday before conditions improve during the afternoon especially east of the Blue Ridge. Drier conditions return Wednesday night lasting through the day on Thursday. Temperatures will be running well above normal ahead of the front, then at or below normal behind the front. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM EDT Monday... Ensemble guidance shows a large, upper level trough moving through the eastern US. Expect below normal temperatures to settle in as a broad trough occupies the eastern third of the United States into next weekend. Conditions then remain somewhat unsettled with a chance of showers Friday and again over the weekend. Temperatures moderate by the weekend and into early next week. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 700 AM EDT Monday... Anticipate widespread cloud cover today with a solid mid deck and a scattered to bkn lower level cloud element that may result in a period of MVFR (borderline IFR) through 16Z/Noon... then lifting into a VFR cloud base this afternoon. Models seem overdone with respect to the potential for IFR, and have used tempo groups to account for any low level stratus present this morning. Morning rain over western NC has resulted in a area of IFR cig, so it is not out of the question this may advect into southern VA this morning before lifting for this afternoon. Widspread showers and scattered thunderstorms are expected today with the potential for strong to severe thunderstorms this afternoon and early evening. An upper level shortwave trough over KY is expected to move northeast today. With daytime heating showers are expected to intensify into thunderstorms... and this will become the primary hazard for the afternoon and evening...the system clearing the area before midnight. Winds aloft and shear are such that both hail and strong surface gusts are possible with the thunderstorms. Extended Aviation Discussion... Moist southwest flow interacting with a series of upper level disturbances will bring continued chances for SHRA/TSRA Tuesday through early Wednesday. As such, expect periods of sub-VFR associated with the convective activity. Moist conditions will also support the chance for nocturnal stratus and fog. Expect a return to mainly VFR conditions for Wednesday into Thursday, with a few showers possible Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...BMG LONG TERM...BMG AVIATION...PM
Hazardous weather outlook, May 3, 4:25 AM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 425 AM EDT Mon May 3 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-040830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 425 AM EDT Mon May 3 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk for severe storms Tuesday. Beyond Tuesday the probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 3, 7:41 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 AM EDT Mon May 3 2021
VAZ044-045-058-059-031230-
Halifax-Campbell-Pittsylvania-Charlotte-
741 AM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL CHARLOTTE...SOUTHEASTERN CAMPBELL...EASTERN PITTSYLVANIA
AND HALIFAX COUNTIES...
At 739 AM EDT, radar indicated thunderstorms with occasional
lightning and brief heavy downpours were located along a line
extending from southeast of Altavista to west of Ingram to just
north of Danville. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms along
with lightning.
Locations impacted include...
Halifax...
Brookneal...
Phenix...
Blairs...
Ingram...
and Mt Airy.
LAT...LON 3709 7872 3687 7874 3662 7899 3664 7953
3678 7930 3707 7922
TIME...MOT...LOC 1139Z 244DEG 32KT 3703 7918 3681 7924 3666 7947
PHSpecial weather statement, May 3, 8:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
814 AM EDT Mon May 3 2021
NCZ020-031230-
Yadkin-
814 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN YADKIN COUNTY...
At 813 AM EDT, a strong thunderstorm was located near Harmony, or 10
miles northwest of Mocksville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Courtney...
and Huntsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3605 8072 3612 8045 3610 8051 3606 8051
3605 8050
TIME...MOT...LOC 1213Z 250DEG 24KT 3597 8072
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:41 AM EDT | Special Weather Statement | RNK | Halifax | 49 min |
| May 3, 5:22 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 38 min |
| May 3, 12:04 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| May 3, 2:12 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.